Hail, Marshall
- When
- April 3, 6:14 PM CST
- Where
- Marshall County, 0.86 mi SE of Marshalltown
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.040, -92.910
A strong low pressure moved across northern Missouri during the afternoon. There was some instability as strong theta-e advection occurred during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong low pressure moved across northern Missouri during the afternoon. There was some instability as strong theta-e advection occurred during the afternoon. CAPE was limited with only about 500 J/kg available. CAPE in the -10 to -30 C layer of the atmosphere was in the 200 to 300 J/kg range. With the freezing level well below 10,000 feet, thunderstorms that did develop produced hail quickly. One storm became severe as it moved across Marshall County and dropped nickel to quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 3, 5:52 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 652 PM CDT THU APR 3 2014 .SHORT TERM /TONIGHT/... ISSUED AT 348 PM CDT THU APR 3 2014 VERY DIFFICULT FORECAST TONIGHT AS WE HAVE TO CONTEND WITH NUMEROUS ISSUES. MOIST AIRMASS IS IN PLACE AND SOUNDINGS SHOW AN ELEVATED WARM LAYER CREATING A STEEP INVERSION. THIS IS PRODUCING WIDESPREAD FOG ACROSS CENTRAL IOWA. ACROSS THE SOUTH WHERE TEMPS ARE WARMER AND THERE IS SLIGHTLY MORE MOISTURE...VSBYS ARE BOUNCING AROUND BETWEEN 1 MILE TO AN OCCASIONAL QUARTER MILE OR LESS. BECAUSE OF THE MOSTLY TRANSITORY NATURE OF THE QUARTER MILE VSBYS I HAVE BEEN HANDLING THE DENSE FOG WITH SPECIAL WEATHER STATEMENTS VERSUS AN ADVISORY. SURFACE LOW OVER ECEN KS/WCEN MO WITH AN ATTENDANT WARM FRONT ACROSS CEN/NRN MO. THIS SYSTEM IS POORLY HANDLED BY THE MODELS AND IS MOVING SLOWER THAN ANTICIPATED. THE FRONTAL BOUNDARY IS ALSO NOT MOVING MUCH...LIKELY BEING AFFECTED BY THE ABUNDANCE OF CONVECTION FIRING ALONG THE BOUNDARY. HOWEVER...AN UPPER LEVEL SHORTWAVE OVER THE PLAINS WHICH WAS DIGGING EARLIER IS EXPECTED TO SHIFT EAST THIS EVENING. THE ACTION OF THE ADVANCING SHORTWAVE SHOULD KICK THE SURFACE LOW NORTHEAST THIS EVENING. THIS WOULD ADVANCE THE FRONTAL BOUNDARIES ASSOCIATED WITH THE LOW UP INTO SOUTHEAST IOWA THIS EVENING BEFORE LIFTING OFF TO THE NORTHEAST. THE MODELS BRING THE TRIPLE POINT INTO SOUTHEAST IOWA AROUND 00Z THROUGH AROUND 03Z. THEY HAVE HAD THIS SYSTEM POORLY TIMED FOR THE LAST TWO DAYS SO WHILE TIMING IS IN QUESTION IT DOES LOOK LIKE IT WILL LIFT ACROSS THE AREA THIS EVENING. MUCAPES OF UP TO 2000 J/KG AND EFFECTIVE BULK SHEAR IN EXCESS OF 50 KTS EXISTS WITH THIS FEATURE AND WILL LIFT INTO SOUTHEAST IOWA. THIS WILL BRING A POTENTIAL FOR STRONG TO SEVERE STORMS INTO SOUTHEAST IOWA. THE QUESTION IS WHETHER THE COLD FRONT WITH THIS LOW WILL OVERTAKE THE SE PORTION OF OUR FORECAST AREA BEFORE STORMS REALLY GET GOING...WHICH WOULD SHIFT THE SEVERE THREAT FURTHER EAST. I DO BELIEVE THIS WILL BE THE CASE THUS I HAVE A MENTION OF ISOLATED STORMS GOING ACROSS THE FAR EAST/SOUTHEAST PORTION OF THE FORECAST AREA WITH SCATTERED STORMS MENTIONED AROUND THE OTM AREA. WILL MENTION IN THE HWO THE POTENTIAL FOR SEVERE STORMS BUT WILL NOT PLAY IT UP AT THIS POINT. TOO MANY THINGS CAN MESS THIS UP...NOT THE LEAST OF WHICH WILL BE THE POTENTIAL FOR THE LOW TO MOVE FURTHER EAST BEFORE LIFTING NORTH. NEXT IS THE SNOW POTENTIAL ACROSS THE NORTHWEST AND NORTH CENTRAL PORTION OF IOWA. THE STRONG SHORTWAVE IS PRODUCING AMPLE LIFT TO OUR WEST WHICH IS PRODUCING ANYTHING FROM DRIZZLE TO RAIN TO SLEET. AS THE LOW LIFTS UP...DEFORMATION ZONE PRECIP WILL SPREAD INTO THE AREA AND WITH COLDER AIR MOVING IN THERE WILL BE A TRANSITION PERIOD THEN SNOW ACROSS THE NORTH/NORTHWEST. DECIDED TO LEAVE THE ADVISORY/WARNING AREAS AS IS. NOT LOOKING FOR MORE THAN 2-4 INCHES UP THERE BUT ESPECIALLY IN EMMET COUNTY THERE COULD BE A PERIOD OF FREEZING PRECIP THEN SNOW...FOLLOWED BY STRONG WIND THAT WILL OVERSPREAD ALL OF CENTRAL IOWA TOWARDS MORNING. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 348 PM CDT THU APR 3 2014 UPPER LEVEL WAVE WILL BE ON THE WAY OUT BY EARLY FRIDAY MORNING WITH MAINLY RESIDUAL PRECIPITATION ACROSS THE NORTHEAST EARLY FRIDAY. MAIN CONCERN FOR EARLY ON FRIDAY WILL BE WIND ACROSS THE AREA. MODELS CONTINUE TO HAVE SOME DIFFICULTY THIS AFTERNOON WITH THE TRACK OF LOW TONIGHT...MAINLY DUE TO CONVECTION AND FEEDBACK ACROSS SOUTH. GENERAL CONSENSUS IS FOR THE LOW TO BECOME BENT BACK OVERNIGHT AS IT OCCLUDES IN EASTERN IOWA...WHICH WILL AMPLIFY WIND FLOW BEHIND THE LOW. WITH WIND ADVISORY NEEDED ACROSS THE WEST...INDICATIONS ARE THAT WINDS WILL CONTINUE OVER THE EAST THROUGH LATE AFTERNOON. SYSTEM WILL BE PULLING OUT OF THE AREA BY MIDDAY...WITH RESIDUAL MOISTURE IN THE MORNING ADDING ABOUT AN INCH OR TWO OF SNOW FAR NORTH. ADVISORY AND WARNING FOR FAR NORTHWEST WILL CONTINUE THROUGH 18Z...BUT WINDS LIKELY TO BE A PROBLEM THROUGH AFTERNOON EAST OF I35. SOME QUESTIONS REMAIN ABOUT AMOUNT OF BLOWING SNOW WITH THIS SYSTEM. BEGINNING AS RAIN WITH WET GROUND AHEAD OF SNOW...MAY SEE LIMITED BLOWING SNOW EARLY MONDAY. WILL LET OVERNIGHT SHIFT DECIDE TO EITHER EXTEND THE WINTER WEATHER ADVISORY FAR NORTH BEYOND 18Z OR REPLACE WITH WIND ADVISORY AT THAT POINT UNTIL LATE AFTERNOON AT 22Z. CLOUDS WILL BE ON THE DECREASE LATER IN THE DAY WITH WESTERN AREAS LIKELY TO SEE THE MOST SUNSHINE AND EASTERN AREAS STILL SEEING A FEW CLOUDS LINGER UNTIL MID AFTERNOON AS HIGH PRESSURE BUILDS INTO THE AREA AND STRONG UPPER LEVEL CYCLONIC CURVATURE BECOMES MORE ANTI CYCLONIC BY 00Z. TEMPS WILL RECOVER DURING THE AFTERNOON AND HAVE RAISED HIGHS A BIT FRIDAY MAINLY WEST. AS THE RIDGE SETTLES IN FRIDAY NIGHT COOL OVERNIGHT LOWS EXPECTED WITH LIGHT WINDS AND WEAK WARM AIR ADVECTION ALOFT. WITH A FLAT H500 FLOW AND WARMING TEMPS AT H850 SATURDAY LOOKS TO BE MILDER WITH SOME RETURN OF MID LEVEL CLOUDS AND INCREASING CHANCES FOR LIGHT PRECIPITATION TOWARD LATE AFTERNOON NORTHWEST. CHANCES FOR LIGHT RAIN RETURN OVERNIGHT AND INTO SUNDAY. TEMPS ALOFT AND THICKNESS AS WELL AS SFC LOWS DONT SUPPORT ANY SNOW OR MIX SATURDAY NIGHT. REMAINDER OF THE WEEK SHOWS GRADUAL WARMING TREND WITH SOME CHANCES FOR LIGHT RAIN CONTINUING...POSSIBLY MIXING WITH LIGHT SNOW MONDAY NIGHT AFTER MIDNIGHT AS WEAK WAVE ACROSS CANADA DROPS SOUTH INTO THE GREAT PLAINS. BY LATE TUESDAY A STRONG RIDGE OVER THE WEST COAST WILL MOVE EAST AND BUILD HEIGHTS/WARMER TEMPERATURES INTO IOWA WEDNESDAY THROUGH FRIDAY. ITS LIKELY THAT HIGHS WILL WARM INTO THE 60S WEDNESDAY OVER THE WEST AND ACROSS MUCH OF THE AREA ON THURSDAY. && .AVIATION...04/00Z ISSUED AT 645 PM CDT THU APR 3 2014 LOW PRESSURE SYSTEM WILL LIFT NORTH THROUGH THE PERIOD. SHRA WILL CONTINUE TO AFFECT SITES THROUGH OVERNIGHT...WITH TSRA POSSIBLE AT KOTM. AS LOW PULLS EAST PRECIPITATION WILL SWITCH TO SNOW...ESPECIALLY AT NORTHERN SITES KMCW/KALO. IFR CEILINGS AND VISIBILITIES...DROPPING TO LIFR AT TIMES...WILL DOMINATE THROUGH MUCH OF PERIOD BEFORE LOW PULLS EAST LATE IN PERIOD. AS LOW RETREATS WINDS WILL SHIFT TO THE NORTH THEN NORTHWEST...BECOMING STRONG AND GUSTY THROUGH REMAINDER OF PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 7 AM TO 5 PM CDT FRIDAY FOR BLACK HAWK-BREMER- BUTLER-FRANKLIN-GRUNDY-HAMILTON-HARDIN-JASPER-MAHASKA-MARION- MARSHALL-POLK-POWESHIEK-STORY-TAMA-WARREN-WRIGHT. WIND ADVISORY FROM 1 AM TO 1 PM CDT FRIDAY FOR ADAIR-ADAMS- AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS- DECATUR-GREENE-GUTHRIE-MADISON-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER. WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 1 PM CDT FRIDAY FOR CERRO GORDO-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-WINNEBAGO-WORTH. WINTER STORM WARNING FROM 10 PM THIS EVENING TO 1 PM CDT FRIDAY FOR EMMET. && SHORT TERM...FAB LONG TERM...REV AVIATION...AWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 420 PM CDT THU APR 3 2014 IAZ004-042130- EMMET- 420 PM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT RAIN WILL TRANSITION TO A WINTRY MIX AND THEN EVENTUALLY ALL SNOW TONIGHT WITH MODERATE TO HEAVY ACCUMULATIONS POSSIBLE. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MODERATE SNOW AND WIND WILL CONTINUE INTO FRIDAY MORNING BEFORE DIMINISHING BY MIDDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY WINTER REPORTS SUCH AS SNOW AND ICE ACCUMULATIONS ARE APPRECIATED. IAZ005>007-015>017-023-024-042130- KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS- HUMBOLDT- 420 PM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A WINTRY MIX AND THEN EVENTUALLY ALL SNOW EARLY FRIDAY MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT TO MODERATE SNOW WILL CONTINUE INTO FRIDAY MORNING BEFORE DIMINISHING BY MIDDAY. GUSTY WINDS WILL CONTINUE INTO THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY WINTER REPORTS SUCH AS SNOW AND ICE ACCUMULATIONS ARE APPRECIATED. IAZ025>027-036-037-048-060-042130- WRIGHT-FRANKLIN-BUTLER-HAMILTON-HARDIN-STORY-POLK- 420 PM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG NORTHWEST WINDS WILL DEVELOP BY SUNRISE FRIDAY. A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ033>035-044>047-057>059-070>072-081>083-092>094-042130- SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE- DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD- DECATUR- 420 PM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT STRONG NORTHWEST WINDS WILL DEVELOP AFTER MIDNIGHT TONIGHT. A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ084>086-095>097-042130- LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 420 PM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND THIS EVENING. A FEW MAY BE SEVERE WITH LARGE HAIL...ESPECIALLY EAST OF HIGHWAY 14. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE BRIEFLY NEEDED THROUGH THIS EVENING. IAZ028-038-039-049-050-061-062-073>075-042130- BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-WARREN- MARION-MAHASKA- 420 PM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. A FEW STORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG NORTHWEST WINDS WILL DEVELOP TOWARD SUNRISE. A WIND ADVISORY IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. REV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 404 PM CDT THU APR 3 2014 IAZ083>086-094>097-032315- CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...OSCEOLA...CHARITON...ALBIA...OTTUMWA... LAMONI...LEON...CORYDON...SEYMOUR...ALLERTON...HUMESTON... CENTERVILLE...BLOOMFIELD 404 PM CDT THU APR 3 2014 ...LOCALLY DENSE FOG WILL REMAIN OVER PORTIONS OF SOUTH CENTRAL IOWA INTO THE EARLY EVENING HOURS... A VERY SOUPY AIRMASS CONTINUES TO KEEP VERY LOW CLOUDS AND WIDESPREAD FOG ACROSS CENTRAL IOWA. MOST LOCATIONS ARE REPORTING VISIBILITIES FROM ONE TO THREE MILES BUT SOME LOCATIONS ACROSS SOUTH CENTRAL IOWA HAVE BEEN CONSISTENTLY REPORTING VISIBILITIES FROM THREE QUARTERS OF A MILE TO OCCASIONALLY ONE QUARTER OF A MILE. THESE CONDITIONS WILL PERSIST INTO EARLY EVENING BEFORE A LOW PRESSURE SYSTEM LIFTS ACROSS SOUTHEAST IOWA AND LIFTS CEILINGS AND VISIBILITIES. FOR THE EVENING COMMUTE...BE PREPARED FOR REDUCTIONS IN VISIBILITY...ESPECIALLY IN LOWER LYING AREAS. SLOW DOWN AND ALLOW EXTRA SPACE BETWEEN YOURSELF AND VEHICLES IN FRONT OF YOU. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 622 PM CDT THU APR 3 2014 IAZ044>047-057>062-070>075-081>086-092>097-040130- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...BOONE... AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY... PERRY...WAUKEE...ADEL...DES MOINES...NEWTON...GRINNELL... ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET... EARLHAM...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE... OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA... OTTUMWA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI... LEON...CORYDON...SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE... BLOOMFIELD 622 PM CDT THU APR 3 2014 ...AREAS OF FOG TO CONTINUE INTO FRIDAY MORNING... VISIBILITIES OF GENERALLY ONE MILE OR LESS HAVE BEEN OBSERVED ACROSS MUCH OF SOUTHERN IOWA THE PAST SEVERAL HOURS. THESE REDUCED VISIBILITIES WILL OCCASIONALLY DROP TO ONE HALF MILE OR LESS AT TIMES AND CONTINUE FOR THE REST OF THIS EVENING. RELATIVELY DRIER AIR WILL BE ADVECTED INTO IOWA OVERNIGHT WHICH SHOULD HELP LIFT THE FOG BY SUNRISE FRIDAY. BE PREPARED FOR REDUCTIONS IN VISIBILITY...ESPECIALLY ACROSS LOW LYING AREAS. SLOW DOWN AND ALLOW EXTRA SPACE BETWEEN YOURSELF VEHICLES IN FRONT OF YOU. KOTENBERG
The Des Moines radar (KDMX), 76 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499059, 499060.